Discussions By Condition: Medical Stories

Gradual Eyes Deterioration

Posted In: Medical Stories 0 Replies
  • Posted By: Bored_
  • February 25, 2010
  • 05:44 PM

This is my story, I'm hoping someone may be able to figure out some symptoms and be able to help me. I am 21 now .

My eyes have always been white like any average person walking on this planet. I lived in the Middle East until I was 10 and moved to Canada afterwards. Everything was fine then as well, until some years later - I won't be able to pin point when exactly, but basically what used to happen was that when ever I would engage in sports, out in the sun - after a few hours my eyes would start becoming red and burning. This was the case for many years. I would play sports and my eyes would literally feel like as if they have been burnt. Pitch red, and at times they would be burnt and remain red overnight on to the next night. That's how bad it would become.

Some time then, perhaps I would say 2004/05 I came across Visine. I started using it from time to time whenever my eyes would get red in the sun. A lot of the times, once they would get burnt red a lot, Visine would not do anything. Anyways, I used Visine for the next couple of years. Around 2006 September onwards, I started to develop very faint dark circles underneath my eyes. Almost unnoticeable, but I could notice them. My skin is very fair, but since no one had ever seemed to have commented about them, I felt as if they really aren't as visible as I may think they are. I was still a teenager back then and related the cause to lack of sleep till morning and what not. But my eyes themselves were still fairly normal and stable. The redness would still only happen in case of playing too much in the sun, or being out in the sun for too long.

From 2006 to 2008 the dark circles just kept becoming worse and worse. I even traveled in 2007 December and 2008 Summer to South Asia and Middle East and though my eyes would remain white for the most part, and only became red when I would go in the sun - by now I was using Visine many times a day non stop.

After I came back from my 2008 Summer trip, everything was still fairly fine until the 2009 Summer. During that time, the dark circles did become worse, but that 2009 Summer I took a 3 day trip to Dearborn. I remember stepping out of the car for a few hours and my eyes became red and burnt. I used Visine non stop those 3 days and little did I know that Visine would only make them worse. I had done no research on any thing back then. Those 3 days, my eyes did not become white even for a day. However just randomly they became white again once I drove back to Toronto. After that trip to Dearborn, just a few weeks later I went to a Summer Camp trip. But before that, finally getting fed up with my eyes, I went to a normal walk-in clinic and told the doctor my case and she prescribed Patanol. I went to that Summer camp and used Patanol and ended up finishing the small bottle in 2 weeks or so. At camp the same thing, eyes would turn red in the sun.

But by now, I started noticing that my upper eyelids also had veins if I closed my eyes or if I pulled my eyelids up - as if I had upper and under eye dark circles. My whole eye-patch area started to look red and inflamed and when the skin is pulled you can see many veins. After that camp trip, I was fed up with Patanol as well and finally went to an optometrist. Took some money and did some check ups, couldn't find a real reason just said they are allergies and gave me Opticrom and Systane Ultra. Told me to use those. Please realize that this is 2009 end of Summer and my eyes were still in the same state where they would be white but only turn red when they are out exposed in the sun for too long. After this appointment, the doctor had explicitly told me for the first time all the downsides of Visine and ever since then I have not even touched Visine. The school year started, and since then I used the two drops for a while, but just a few months into school and my eyes were becoming red all the time for no reason. I used the drops as he prescribed, but as I saw things were getting worse, I went to him again and paid again for another checkup and he had nothing to say but the same thing. I felt my money was wasted, but I figured that all of these drops are just causing more problems. I stopped using any drops, since perhaps 2009 November or so. Rough guess.

But, it is then when my upper-&-under eye circles just got worse and now I started to have red eyes all the time. I noticed carefully they weren't the kind of red how they get when my eyes would get burnt, rather I would see veins now. And that's how they are now, on the inside corners of both the eyes there is also a bit of a yellow area. I haven't really gone out in the sun to play anything since the end of 2009 summer so I don't know what will happen when I do go out in the sun and stuff, but I do know that my eyes haven't gotten any better.

I can also say that my eyes are always tired looking, as if I have just woken up, puffy as well, and when I shut them I get this burning sensation and also there is this mild itchiness all the time where I feel the need to blink and keep them shut for an extra second or so each time I blink - especially by evening time this is what happens and they get even more tired by night.

I did eat a lot of greasy oily food during the past few years. I can also say that my fruit intake was not good either, I barely ate any fruits. The vegetables I ate were all cooked South Asian style, with the oil and meat and grease in it . I am not "fat" in the sense that my whole body is fat, but I do have fat on my stomach now .

I am linking some pictures here, please note that the pictures really do not do justice to what the eyes really look like. The lighting in the room was a bit weird so you can't even notice any dark circles or so.

Please look at the attachments.


Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?